Unconventional therapies have become popular in paediatric and adolescent populations. It is therefore important to define their risks. The aim of this systematic review was to summarise the recent evidence. Computerised literature searches were carried out in five databases to identify all recent reports of adverse events associated with unconventional therapies in children. The reports were summarised in narrative and tabular form. The results show that numerous case reports and several case series have been published since 1990. Investigations of a more systematic nature are, however, rare. Most of the adverse events were associated with herbal medications. Inadequately regulated herbal medicines may contain toxic plant material, be contaminated with heavy metals, or be adulterated with synthetic drugs. The adverse events included bradycardia, brain damage, cardiogenic shock, diabetic coma, encephalopathy, heart rupture, intravascular haemolysis, liver failure, respiratory failure, toxic hepatitis and death. A high degree of uncertainty regarding a causal relationship between therapy and adverse event was frequently noted. The size of the problem and its importance relative to the well-documented risks of conventional treatments are presently unknown. Several unconventional therapies may constitute a risk to the health of children and adolescents. At present, it is impossible to provide reliable incidence figures. It seems important to be vigilant and investigate this area more systematically.